I believe you're speaking of Atorvastatin which is sold as Lipitor. Much depends on your numbers. Lipitor is one of the stronger statin drugs and is commonly used to reduce high levels of serum LDL. Lipitor has also been shown to have a minimal effect on raising HDL as well, but is primarily prescribed to individuals with high levels of LDL (over 130) or high total cholesterol (over 200) or people that have several risk factors for CAD along with high cholesterol levels. Lipitor is commonly prescribed to patients after heart surgery or stenting as well. Lipitor tends to have more side effects although most are minor and the rate of incidence runs between 1% -10% with serious side effects risks well under 1%.
It would help to know what your actual numbers are.
my last serum lipid profile test is here:
Pl. guide me, should I proceed with Lipitor, and if so, what should be the dosage?
You appear to have 2 issues to me. Your LDL is higher than the recommendation of less than 130, but more importantly your HDL is well under the goal of 40 plus. Remember what HDL does, it binds with LDL and takes it to your liver to be flushed from your system. If HDL is very low, LDL tends to be high. Even though your total is under the recommended level of 200 for a healthy person without existing CAD or other major risk factors, your lipids do need to be treated.
The Lipitor will definitely lower your LDL very quickly, but will not have much impact of your HDL. Did he prescribe anything else like Niacin for your HDL? Also, you can have a huge impact on HDL by exercising a minimum of 30 mins per day at 75% of your target heart rate (220-age) X.75.
Of all statins, Lipitor and Crestor have the most impact on HDL, but normally only about 15% at best. You'll need something else to help increase yours. Again,I'm not a doctor, I'm just going on what you posted.
If you decide to go with a statin, be sure to have your doctor give you a baseline chest X-ray and an electrocardiogram before you start and again after about a month or so. If anything changes on either one, the statin is harming you. Serious side effects from statins are rare but they can also be fatal. Also, if you start having muscular aches or pains, have them checked out. Again, these could be statin damage. Most doctors seem to think statin side effects are due to something else so they do not report them, and because they do not report them as side effects they do not see them on any side effect list.
There is no need for a baseline EKG or chest x ray. The standard protocol is to do additional blood tests at 3, 6 & 12 months which includes a liver panel. Any damage from statin use will show up early in these tests. Side effects from statins almost ALWAYS begin in the first 90 days.
Most doctors seem to think statins are safe because they are safe. The "fatal" side effect you're talking about, rhabdomyolysis, has an incidence rate well under .01% which is far less than the chance of having an allergic reaction to penicillin. Statins have been on the market since 1987 and have been the most scrutinized drug on the market.
Let me reply as under:
One of my doctor friend (he is not a expert in heart related issues,but a general physician) advised me to take OCAL 500 (http://www.medguideindia.com/display_generics.php?comp_id=853&generic_maskid=4137&brand_id=8366)- 1 per day
Another advised me for Atorva 10mg(http://www.medguideindia.com/display_generics.php?comp_id=1055&generic_maskid=1744&brand_id=50600) - 1 per day.
Another one asked me don't go for anyone as you having no B.P. problem.
Second one who advised me to go for Atorva asked me do you want to wait for your B.P. to be abnormal? It will be late for you, so just start by today only. It is having no side effect.
I am now confused and that's why I am seeking your expert opinion, as I am living in the city where I cannot vouch for the best and exact services from the doctors practicing here.
As to the baseline EKG: Merck patent application #4,933,165 dated June 12, 1990 presents "A pharmaceutical composition and method of counter-acting HMG-CoA reductase inhibitor-associated myopathy is disclosed. The method comprises the adjunct administration of an effective amount of a HMG-CoA reductase inhibitor and an effective amount of Coenzyme Q10."
HMG-CoA reductase inhibitor = statin. Myopathy: heart damage. Merck never mentions cardiac damage again, but cardiologists at the University in Tyler, TX says they see two or three statin-induced cardiomyopathy cases per week in their practice. They say this is underreported because this is not on any list of statin side-effects, but of course it is not on any list of statin side-effects because doctors are not reporting these cases, but doctors are not reporting these cases because they don't see them on the list of statin side-effects and therefore think they aren't possible....According to Harvard University Professor Jerry Avorn, "there is a horrendous underreporting of side effects. Ninety to 99 percent of serious side effects are not reported by doctors."
As to lung damage, the Pharmacovigilance Working Group of the European Medicines Agency put out a warning to physicians in Europe and throughout the world in November of 2009 that "if interstitial lung disease develops, patients must be taken off statins immediately." Or look at a study in the Eur Respir Journal 2002; 19:577-580, a case study on "Statin-induced fibrotic nonspecific interstitial pneumonia." Or see PubMed, a National Institutes of Health publication online, study dated Aug 8, 2008: "Statins and interstitial lung disease: a systematic review of the literature and of food and drug administration adverse event reports where they say "Statin-induced ILD (interstitial lung disease) is a possible newly recognized side effect of statin therapy. The mechanism of lung injury is not defined."
If my doctor had looked at my X-ray history, he would have caught my statin-induced lung disease long ago and I would not now be on oxygen. Jan 31, 1989 X-ray: "normal lungs and heart." May 3, 1994 X-ray: "normal lungs" and 10 mg Pravachol prescribed for high cholesterol. Feb 25, 1995 chest X-ray at Maui Memorial: “There are minimal linear parenchymal densities diffusely throughout both lungs which from the radiographic appearance are more likely fibrosis than an acute interstitial infiltrate. There is an ill-defined area of increased density superimposed upon and obscuring the superior right hilum." Shortly after that, I stopped the statin: too expensive. Three years later, my doctor didn't like the sound of my lungs and ordered an X-ray. At his suggestion I got a copy of the Maui X-ray. No difference (of course! I had stopped the statin.). But several encounters with statins since then have resulted in irreversible, serious lung damage. Mayo Clinic says "statin intolerance" as their diagnosis. This is genetic, and I can't believe I'm the only person in the world in this situation.
Statins cannot be handed out like candy; in people with a certain genetic set-up, they can kill. What is wrong with checking to be sure everything is OK before proceeding with statins (except that patients might be spooked from taking them, which is the point of course)? If checks for liver damage are recommended (and liver damage is rare too), why not checks for statin damage to lungs and heart?
You are making a worse case scenario here which is not different than most any drug on the market. I agree, side effects do happen, even the rare ones, but if you look at the overall incidence of risk as measured on several studies, the incidence rate for almost all side effects is the same between the statin control group and the placebo control group.
The facts are simple, the risk of serious side effects from statin use is less than .01% and any muscle or organ damage will be seen in standard blood panels in elevated CPK levels, it's a very accurate test for muscle damage.
Also, don't make this about what is disclosed by the drug companies, that's a common practice by the anti-statin crowd. Also, for a clinic to see only 2 or 3 cases per week out of the thousands and thousands of patients on statins backs up the overall percentage. Bottom line, you can measure the number of reported side effects from statins but not the number of people who have benefited. Statins are safe and the numbers back that up.
Let me furnish my latest readings as under:
Total cholesterol - 233
Triglyceride - 97
HDL Direct - 42
LDL (CAL/Direct)- 171
VLDL - 19.7
Chole/HDL ratio - 5.5
LDL/HDL ratio 4.0
Now, Today my physician asked me to go with Rozavel-10 (Rosuvastalin)
I appreciate comments from you all dear.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.